Thyroid UK

carbimazole question

Can carbimazole be increased, even when blood tests show Free T4 and T3 and TSH to be within range ie. normal, but accompanied with episodes of bad weight loss and severe insomnia?

My GP is great but he insists that since the blood test is normal, he would not increase my daily 2.5mg dose of carbimazole. He went on to suggest that the weight loss perhaps had other causes and the insomnia was due to stress or menopause?!

This was about 4 months ago. The insomnia resolved first, followed by the weight loss stabilising but it was a bad episode involving loss of muscle mass which was really alarming.

My question is - when these bad symptoms are striking, which to me is an obvious sign (is it obvious?) that the hyperthyroidism is spiking, can i increase my dose of carbimazole short term till the symptoms start resolving?

Can carbimazole be used in this way?

Thank you ... any advice is much appreciated.

8 Replies
oldestnewest

Oh dear - where would some doctors be without the menopause to blame? Suspect they'd have to invent it.

Anyway, I've got Graves (in remission at the moment so not taking drugs for it) but why is your GP dealing with you? I always thought people who were hyper had to be seen and monitored by an endocrinologist at a hospital. GPs don't normally mess with carbimazole.

Can you post all your results with their lab ranges for people to see then they might be able to give more advice?

Reply

Excuse me if I don't outright state where I'm from. Suffice to say its an asian country which is currently experiencing a diabetes epidemic so all the endos are mobilised there. You only get to see an endo then a nuclear medicine doc if you are getting an RAI. The push is to get all those hyperthyroid to RAI, with no questions asked as to their current physical state, since according to the govt guidelines, being hypo is way easier to manage and can be dispensed to the GP, no need to trouble an endo?!

Its been an endless struggle in the last 1.5yrs when horrible symptoms have been barging to the fore during my supposedly euthyroid state. My GP is a great guy but his knowledge of hyperthyroidism is limited to blood test results beyond which he has no answers.

I have been suspecting for a while that my hyperthyroid condition is not as stable as its made out to be, and that my carbimazole dose is an issue ...

Reply

I can imagine. I was always being told that should my block and replace treatment not work then I would get RAI. 'It's just a little pill' said the young trainee endo holding an imaginary pill between her thumb and finger to show how little it was. I just felt that option was offered in the best interests of the medical team, get their thyroid patients out the door and back to their GPS who may or may not give them enough levothyroxine to make them feel well. The same girl even said that I wouldn't become hypo once they had zapped my thyroid.

If your GP is good then it's up to you to do as much reading and coming on sites like this to find out on his behalf then printing the stuff you need off for him to read and act upon. You will be dong the thyroid community an enormous favour if you can convert him.

Reply

My GP is not good for the hyperthyroidism. But he is the only GP who thinks I do NOT need to go for RAI since I am euthyroid, and firmly subscribes to the view that being hypo brings with it its own medical problems. Enlightened doc!

However, I am having my doubts now with all these other symptoms cropping up in my euthyroid state. And wondering if RAI is not the way forward, and perhaps there's something I'm not understanding?? That maybe cos of my relatively high antibodies level (5+ in June, down from 8+ last yr, max normal range 1), there is still ongoing damage which is causing all these other symptoms. But I also do not have answers as to whether RAI will solve the problems cos going hypo is getting another problem and not just an elimination of the hyperthyroidism. But it would eventually get rid of the antibodies ...

Reply

This is interesting... I've been discharged by my NHS Endocrinologist because I refuse to have RAI or TT and persist in 'self medicating' with carbimazole. I increase or decrease my dose according to blood results and how I feel. The problem with carbimazole is that any increase or decrease in dose takes around 4 to 6 weeks to take full effect so it can't be used for a 'quick' fix

2 likes
Reply

Wow! someone who self-doses!

Hi Karen321.

Carbimazole is a restricted drug where I'm from. Is it the same where u're at?

Thank you for the carbimazole info. Maybe that's why my GP refuses to titrate??

How much do you increase or decrease at any one time? You've learnt this thru trial and error?

Has there been any occasion when you've overdone it and either became hyper or hypo?

I can tell you understand my situation with your mention of "quick fix". Given my last attack lasted about 2-3 months, its worth a try. I'm feeling desperate enough. What's holding me back is my GP's possible reaction. Its taken more than 2 years to find someone who's more like a doc than a text-book.

Reply

If you can stay with carbimozole !!

I've had RAI and feel worse now than I did before. RAI is not the answer specially in the UK as they cannot give correct aftercare treatment if needed.

All the endo does is take you from hyper to hypo wait for the numbers to be text book and then sign you off.

Avoid RAI if you can

1 like
Reply

Thank you for sharing Snoddyoddbod : )

Can I ask how the RAI has made u feel worse?

The heart symptoms I'm experiencing are pretty freaky, and make me think my overall condition is worse than before.

Thank you for your advice

Reply

You may also like...